Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

How often do you have to change your meds?


  • Please log in to reply
8 replies to this topic

#1 christie

christie

    Advanced Member

  • Members
  • PipPipPip
  • 584 posts

Posted 23 April 2013 - 07:01 AM

Dear forum members (my God, i start sound like Dr Okun, LOL)

How often do you have to change (commonly increase) your meds? I started taking levodopa three months ago, and i'm a little alarmed by my constant and rather steady need to increase my levodopa dosage. I've had to increase my levodopa dosage three times in the last three months (from 150mg to 200mg, to 250mg and then 300mg a day). Now i have to increase again, after only 10 days of improvement on 300mg of levodopa a day. If i didn't respond at all, i would understand it...It's like i develop some kind of tolerance to the drug...or just progressing faster...

Anyone else with a similar experience?

-English is not my first language !

-Aged 39. Diagnosed at 35. On levodopa monotherapy (500mg daily).


#2 Delta

Delta

    Advanced Member

  • Members
  • PipPipPip
  • 232 posts
  • LocationVirginia

Posted 23 April 2013 - 09:30 AM

I have changed/increased/added medicines every MDS visit (every 6 months) for the last 2.5 years. I went 10 years undiagnosed with relatively monir symptoms. Since I started taking medicine my progression has been as follows:

1. .25 mirapex 3x daily
2. .5 mirapex 3x daily
3. 1 mg mirapex 3x daily
4. 1mg mirapex 3x daily and 1.5 sinemet 25/100 3x daily
5. 1mg mirapex 3x daily and 1.5 sinemet 25/100 3x daily and 1 sinemet cr 2x daily

Everything starts out good, but by the next MDS visit 6 months later I need to adjust the medicines. I will also add I have increased the amount of walking/jogging that I do because it really seems to control my symptoms.

Delta

#3 Luthersfaith

Luthersfaith

    Advanced Member

  • Members
  • PipPipPip
  • 883 posts
  • LocationIndiana

Posted 23 April 2013 - 08:28 PM

Very good Thread. I'll answer more fully tomorrow.
"I have told you these things, so that in Me you may have [perfect] peace and confidence. In the world you have tribulation and trials and distress and frustration; but be of good cheer [take courage; be confident, certain, undaunted]! For I have overcome the world." - Jesus (John 16:33)

#4 Kristakj78

Kristakj78

    Advanced Member

  • Members
  • PipPipPip
  • 150 posts
  • LocationAllentown, PA

Posted 23 April 2013 - 10:47 PM

I too get worried about a "tolerance." I feel the need to take the Sinemet more often than I should, but the agonists are supposed to make it last longer. For me it has been a double edged sword. I have changed meds a lot due to the nausea from the agonists. The first year I was on agonists alone due to my first neuro saying Sinemet was too "toxic" for me at a young age. However, I went to a Philly specialist and they titrated me off the agonists slowly and I started the Sinemet. I will NEVER forget the first steps I took after my PT outside on the sidewalk realizing how I didn't need to "think" before I took a step. I am ,still on a small .25 of Mirapex 3x a day, with the Sinemet 3x a day too...Azilect 1x a day and Baclofen at night to sleep and help with muscles. :???:

Edited by Kristakj78, 23 April 2013 - 10:50 PM.


#5 christie

christie

    Advanced Member

  • Members
  • PipPipPip
  • 584 posts

Posted 26 April 2013 - 05:17 PM

Thank you Delta, Luther and Kristakj78 for your replies !

The development of "tolerance" to the PD drugs with time is an issue of huge importance. The following data support this concept.

"...progressive shortening of the response to levodopa during long-term therapy is partially caused by development of tolerance to levodopa and not just by loss of dopamine storage sites"
http://www.ncbi.nlm..../pubmed/7936285


"There is a tendency to continue to escalate doses of anti-Parkinsonian agents to lengthen “on” time, but the clinician should be aware that this is a strategy with diminishing returns.
The most striking example of this phenomenon in the author's clinic was a 50-year-old man who had been maintained on carbidopa/levodopa 25/250 every three hours and who, to cope with wearing-off at the end of each dose cycle, progressively increased his carbidopa/levodopa to 25/250 every 45 minutes around the clock and still had wearing-off. This case and some studies suggest that tolerance develops with continuous therapy (4448). For this reason, it is worthwhile to try to limit the total drug intake and to provide some drug-free periods, generally overnight."

http://www.ncbi.nlm....books/NBK27600/


"Drug-free periods"...Makes you think, doesn't it? What if we don't progress that rapidly as it seems? What if our brain actually needs LESS levodopa? What if some of us develop this kind of tolerance faster? How can we "resensitize" our brains?

i wish we knew. I wish our neurologists knew better...

Edited by christie, 26 April 2013 - 05:18 PM.

-English is not my first language !

-Aged 39. Diagnosed at 35. On levodopa monotherapy (500mg daily).


#6 OneWingedVictory

OneWingedVictory

    Advanced Member

  • Members
  • PipPipPip
  • 347 posts
  • LocationNorth America

Posted 27 April 2013 - 05:36 AM

This is really interesting! And rather sobering.

I started my med oddessy with the agonists. I started with extended release Requip, then moved to regular Requip, then over the course of two years was taking 18mg of Requip a day. Yikes! Plus sinemet. I'm amazed I'm still here in one piece!

I slowly slowly slowly transitioned off all of that Requip (thank goodness) and am now taking more sinemet. In an effort to extend the on periods, I started comtan a year ago and, until I switched to the generic, it reliably gave me four hour on periods (the generic seems to give me no more than three hours). I am also now using the Neupro patch at the lowest dose they make which helps even out the off periods somewhat as well.

I think without the comtan and neupro patch I would be consuming handfuls of sinemet a day. You may want to ask your MDS about comtan, Christie. It doesn't work for everyone, but so far it has worked (more or less) for me.
The One Winged Victory of Samothrace is a metaphor for our struggles, despite the odds, to keep steady and accept grace in the face of punishing adversity.

#7 OneWingedVictory

OneWingedVictory

    Advanced Member

  • Members
  • PipPipPip
  • 347 posts
  • LocationNorth America

Posted 27 April 2013 - 05:48 AM

BTW, I wonder how it would be possible to have drug free periods if the PD symptoms are so bothersome that the patient is taking sinemet every 45 minutes round the clock (and can that even be true? That would mean the poor guy never really sleeps -- no wonder he feels awful! Maybe that's the real problem....). Anyway, I've found that if I forget to take my sinemet CR at night, I will wake myself with my tremoring arm. Not a pleasing experience!
The One Winged Victory of Samothrace is a metaphor for our struggles, despite the odds, to keep steady and accept grace in the face of punishing adversity.

#8 christie

christie

    Advanced Member

  • Members
  • PipPipPip
  • 584 posts

Posted 27 April 2013 - 05:46 PM

The author of this book chapter used this "striking example" in order to emphasize that constant escalation of doses of levodopa may not always reflect disease progression only but also the gradual development of tolerance to the drug itself...

I agree with you 100% that there is no real solution to this problem...Limiting the cumulative doses of levodopa in order to avoid long-term side effects is neither practical nor always feasible, especially in the presence of bothersome symptoms.

Still, the fact remains that PD "treatment" leads gradually-and with mathematical certainty- to reduced symptomatic control and increased side effects....Suggesting that the whole concept of simple dopamine replacement in PD is wrong. The best we have, yes, but still wrong.

-English is not my first language !

-Aged 39. Diagnosed at 35. On levodopa monotherapy (500mg daily).


#9 Luthersfaith

Luthersfaith

    Advanced Member

  • Members
  • PipPipPip
  • 883 posts
  • LocationIndiana

Posted 28 April 2013 - 05:16 AM

I tell ya, this all makes my head spin.

"I have told you these things, so that in Me you may have [perfect] peace and confidence. In the world you have tribulation and trials and distress and frustration; but be of good cheer [take courage; be confident, certain, undaunted]! For I have overcome the world." - Jesus (John 16:33)




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users